Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 46, NWS Shreveport, LA

October 21, 1996Cherokee County, Harrison County, Rusk County, Texas

NWS Shreveport, LA issued this flash flood warning at Oct 21, 1996, 10:42 PM CDT for Cherokee County, Harrison County, Rusk County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 1996, 10:42 PM CDT (03:42 UTC)
Expired
Oct 22, 1996, 2:45 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Cherokee County, TX, Harrison County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 93 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1996-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1996-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1679 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
2.5
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 220342
FFWSHV
TXC073-203-401-220745-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1042 PM CDT MON OCT 21 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  245 AM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST TEXAS
 
   ...CHEROKEE COUNTY...HARRISON COUNTY...RUSK COUNTY
 
AT 1038 PM CDT...ESTIMATES OF PRECIPITATION FROM DOPPLER RADAR IN
SHREVEPORT HAVE REACHED OVER 4 INCHES IN THE LAST THREE HOURS ACROSS
NORTHERN SECTIONS OF CHEROKEE AND RUSK COUNTIES. THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND TRAVEL OVER NORTHERN CHEROKEE...NORTHERN RUSK
AND HARRISON COUNTIES THROUGH THE NEXT FOUR HOURS WITH ADDITIONAL
RAINFALL AMOUNTS OF UP TO 3 INCHES POSSIBLE IN THAT TIME. THIS
ADDITIONAL RAINFALL...ADDED TO THE RAINS THAT FELL EARLIER IN THE
DAY...WILL LIKELY PRODUCE FLOODING OF STREAMS AND LOW LYING AREAS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWpAY.
 
4/18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 8:15 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 21, 8:15 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CDT MON OCT 21 1996

NUMEROUS STG AND SVR TSTMS CONT TO TRAIN ACROSS NE TX...SW AR AND
EXTREME NW LA. SVRL RPTS OF HAIL RECIEVED ALONG WITH RECENT RPTS OF
WND DAMAGE. MESOS AND BOW ECHOES COMMON ON RADAR TONIGHT. 00Z SOUNDING
AT SHV SUPPORTS THIS TYPE OF WX WITH HELICITY AT 200 AND LI -8 WITH
K-INDEX OF 42. WK CAP OF 1.5 DEGREE ERASED WITH GUST FRONT LIFT AS
STORMS APPROACH. IR IMAGERY SHOWS A CONT COOLING TREND OF CLD TOPS.
RUC DATA INDICATES LINE TSTMS SHOULD HOLD TOGETHER WELL AT LEAST THRU
4 AM...WHEN THEY WILL SLICE THRU SE TX/CNTRL LA. DO NOT EXPECT ANY
STORMS TO DEVELOP AHEAD OF LINE GIVEN CURRENT TRENDS AND INCREASjING
CAPPING TO THE EAST. COLD AIR SLOW TO ARRIVE...DO NOT EXPECT ANY
SIGNIFICANT COOLING OVERNIGHT EXCEPT FOR EXTREME NW CWA.

VII

In the hours before

Local storm report, Oct 21, 5:40 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CDT MON OCT 21 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    NEW BOSTON                TX   1.00 INCH HAIL
10/21/96   BOWIE

0230 PM    NASH                      TX   0.50 INCH HAIL
10/21/96   BOWIE

0231 PM    4 E EMORY                 TX   0.75 INCH HAIL
10/21/96   WOOD

0250 PM    MANDEVILLE                AR   0.50 INCH HAIL
10/21/96   MILLER
.
0255 PM    1 S NEWSOME               TX   0.75 INCH HAIL
10/21/96   CAMP

0300 PM    LEESBURG                  TX   0.75 INCH HAIL
10/21/96   CAMP

0310 PM    HAWKINS                   TX   1.00 INCH HAIL
10/21/96   WOOD

0325 PM    3 W HOPE                  AR   0.50 INCH HAIL
10/21/96   HEMPSTEAD

0338 PM    DANGERFIELD               TX   0.75 INCH HAIL
10/21/96   MORRIS

0340 PM    DANGERFIELD               TX   60 MPH TSTM GUST
10/21/96   MORRIS

0415 PM    LINDEN                    TX   0.75 INCH HAIL
10/21/96   CASS

0415 PM    LINDEN                    TX   60 MPH TSTM GUST
10/21/96   CASS
.
0425 PM    5 NE LINDEN               TX   1.75 INCH HAIL
10/21/96   CASS

0430 PM    ATLANTA                   TX   70 MPH TSTM GUST
10/21/96   CASS                           STRAIGHT LINE WINDS PRODUCED
                                          NUMEROUS REPORTS OF DAMAGE IN
                                          THE CITY INCLUDING DOWNED
                                          TREES AND POWER LINES.

0436 PM    QUEEN CITY                TX   1.75 INCH HAIL
10/21/96   CASS

0525 PM    RODESSA                   LA   0.50 INCH HAIL
10/21/96   CADDO

13
Local storm report, Oct 21, 7:14 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 PM CDT MON OCT 21 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    ROSSTON                   AR   0.75 INCH HAIL
10/21/96   NEVADA

0542 PM    2 N CANFIELD              AR   WIND DAMAGE
10/21/96   LAFAYETTE                      TREES AND POWER LINES
                                          DOWN ALONG HWY 29

0545 PM    BRADLEY                   AR   1.00 INCH HAIL
10/21/96   LAFAYETTE

0554 PM    HARLETON                  TX   0.75 INCH HAIL
10/21/96   HARRISON
.
0559 PM    2 E JEFFERSON             TX   1.75 INCH HAIL
10/21/96   MARION                         HAIL REPORTED JUST NORTH
                                          OF CADDO LAKE.

0615 PM    MAGNOLIA                  AR   1.00 INCH HAIL
10/21/96   COLUMBIA

0635 PM    LINDALE                   TX   1.50 INCH HAIL
10/21/96   SMITH

0635 PM    TYLER                     TX   73 MPH TSTM GUST
10/21/96   SMITH                          NUMEROUS TREES DOWN ACROSS
                                          HWY 69 AND IN THE CITY.

0706 PM    GLADEWATER                TX   60` MPH TSTM GUST
10/21/96   GREGG

0707 PM    LIBERTY CITY              TX   0.50 INCH HAIL
10/21/96   GREGG

13
Local storm report, Oct 21, 9:22 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
920 PM CDT MON OCT 21 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    MT. HOLLY                 AR   0.50 INCH HAIL
10/21/96   UNION

0715 PM    5 W LONGVIEW              TX   0.75 INCH HAIL
10/21/96   GREGG

0716 PM    OVERTON                   TX   0.50 INCH HAIL
10/21/96   RUSK

0720 PM    SAREPTA                   LA   0.50 INCH HAIL
10/21/96   WEBSTER

0721 PM    LONGVIEW                  TX   65 MPH TSTM GUST
10/21/96   GREGG

0724 PM    3 W LONGVIEW              TX   0.88 INCH HAIL
10/21/96   GREGG

0730 PM    10 E GILMER               TX   WIND DAMAGE
10/21/96   UPSHUR                         TREES WERE DOWNED ACROSS
                                          FM 1650

0730 PM    12 N HENDERSON            TX   WIND DAMAGE
10/21/96   RUSK                           TREES WERE DOWNED ACROSS
                                          FM 782

0750 PM    1 W HALLSVILLE            TX   WIND DAMAGE
10/21/96   HARRISON                       SEVERAL TREES UPROOTED

0800 PM    MARSHALL                  TX   0.75 INCH HAIL
10/21/96   HARRISON

0836 PM    MOORINGSPORT              LA   1.00 INCH HAIL
10/21/96   CADDO

0840 PM    OIL CITY                  LA   0.88 INCH HAIL
10/21/96   CADDO

0854 PM    BENTON                    LA   61 MPH TSTM GUST
10/21/96   BOSSIER

13
Local storm report, Oct 21, 10:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 PM CDT MON OCT 21 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    2 S COTTON VALLEY         LA   WIND DAMAGE
10/21/96   WEBSTER                        TREES DOWN ALONG HIGHWAY
                                          7

0945 PM    5 S MINDEN                LA   1.75 INCH HAIL
10/21/96   WEBSTER

SIX

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:02 PM CDTSevere Thunderstorm WarningSHVWood43 min
Oct 21, 7:05 PM CDTSevere Thunderstorm WarningSHVGregg, Upshur55 min
Oct 21, 7:24 PM CDTSevere Thunderstorm WarningSHVHarrison66 min
Oct 21, 7:27 PM CDTSevere Thunderstorm WarningSHVRusk48 min
Oct 21, 7:33 PM CDTSevere Thunderstorm WarningSHVCherokee27 min
Oct 21, 8:27 PM CDTSevere Thunderstorm WarningSHVHarrison33 min
Oct 22, 12:56 AM CDTSevere Thunderstorm WarningSHVShelby64 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.